Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 14, NWS Melbourne, FL

April 20, 2020Martin County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 20, 2020, 5:16 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 33 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2020, 5:16 PM EDT (21:16 UTC)
Expired
Apr 20, 2020, 5:49 PM EDT
In force
33 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Martin County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 5:28 PM EDTTSTM WND GST 60Witham Field, FLKSUA AWOS REPORTED A PEAK WIND OF 52 KNOTS/60 MPH FROM THE WEST VIA AIR TRAFFIC CONTROL TOWER.
Apr 20, 5:30 PM EDTHAIL 15 Sw Jensen Beach, FLSTORM SPOTTER REPORTED QUARTER SIZED HAIL AT MONARCH COUNTRY CLUB IN PALM CITY.
Apr 20, 5:35 PM EDTHAIL 15 Sw Jensen Beach, FLTRAINED SPOTTER REPORTED QUARTER SIZED HAIL IN PALM CITY. ESTIMATED WIND GUST OF 40 MPH.
Apr 20, 5:36 PM EDTHAIL 0.7Stuart, FLTRAINED SPOTTER REPORTED DIME SIZED HAIL IN STUART.
Apr 20, 5:36 PM EDTHAIL 15 Sw Jensen Beach, FLTRAINED SPOTTER REPORTED QUARTER SIZED HAIL.
Apr 20, 5:49 PM EDTTSTM WND DMGPalm City, FLEMERGENCY MANAGMENT REPORTED A TREE ON A CAR IN PALM CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2398 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
4.0
Supercell composite
18.3

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS52 KMLB 202116
SVRMLB
FLC085-111-202200-
/O.NEW.KMLB.SV.W.0014.200420T2116Z-200420T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
516 PM EDT Mon Apr 20 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southeastern St. Lucie County in east central Florida...
  Central Martin County in east central Florida...

* Until 600 PM EDT.

* At 515 PM EDT, a severe thunderstorm was located 8 miles south of
  Tradition, or 9 miles north of Indiantown, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Walton, Stuart, Palm City, Port Salerno and Jensen Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2708 8059 2720 8061 2732 8018 2721 8013
      2712 8011
TIME...MOT...LOC 2115Z 258DEG 40KT 2716 8048 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Kelly
2 follow-up statements
078 
WWUS52 KMLB 202132
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
532 PM EDT Mon Apr 20 2020

FLC085-111-202200-
/O.CON.KMLB.SV.W.0014.000000T0000Z-200420T2200Z/
St. Lucie FL-Martin FL-
532 PM EDT Mon Apr 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN ST. LUCIE AND NORTHEASTERN MARTIN COUNTIES...

At 532 PM EDT, a severe thunderstorm was located over North River
Shores, or over Stuart, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Walton, Stuart, Palm City, Port Salerno and Jensen Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2712 8011 2710 8041 2725 8041 2732 8018
      2719 8013
TIME...MOT...LOC 2132Z 258DEG 38KT 2720 8029 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Kelly
937 
WWUS52 KMLB 202149
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
549 PM EDT Mon Apr 20 2020

FLC085-111-202158-
/O.CAN.KMLB.SV.W.0014.000000T0000Z-200420T2200Z/
St. Lucie FL-Martin FL-
549 PM EDT Mon Apr 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. LUCIE AND
NORTHEASTERN MARTIN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 2712 8011 2710 8041 2725 8041 2732 8018
      2719 8013
TIME...MOT...LOC 2146Z 258DEG 40KT 2724 8009 

$$

Kelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:08 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 20, 3:08 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
308 PM EDT Mon Apr 20 2020

.DISCUSSION...
Current-Tonight...With the recent expiration of the thunderstorm
watch, we will continue to monitor lingering showers and storms
transiting across southern Brevard county and the Treasure Coast.
There is a chance of a strong storm or two developing before
activity transits offshore, however the chance of severe storms
is much reduced from earlier this afternoon. The Wind Advisory
will carry through dusk as strong pre-frontal winds translate to
the surface and the overnight forecast will show cooler
temperatures in the lower to mid 60s with partly cloudy skies.

Tue-Wed...Drier weather conditions expected into midweek, with no
rain chances in the forecast. High pressure will build toward the
Mid-Atlantic coast and eventually offshore with low level winds
out of the W/NW on Tuesday veering onshore by Wednesday afternoon.
Highs will still be above normal, ranging from the mid to upper
80s on Tuesday and then from the low 80s along the coast and mid-
upper 80s inland on Wednesday as onshore flow develops.

from prev discussion...

Thu-Sun...A progressive pattern then expected into late week and
through the weekend, with a chance for showers and thunderstorms
generally expected each day through the period. Mid-level trough
will initially shift low pressure over the Lower Mississippi Valley
east-northeast, dragging another front toward central Florida into
late week. However, front doesn't quite clear the area before
lifting back north as a warm front into Friday night-Saturday.
Another cold front then approaches and then moves through the area
either late weekend or into early next week, with the GFS faster
than the ECMWF with the progression of this boundary.

Strengthening southerly flow into Thursday will increase moisture
and rain chances into Thursday afternoon, with PoPs up to 30-50
percent. Rain chances increase further to 50-70 percent late
Thursday night into Friday as showers and storms increase ahead of
approaching front, with a few stronger storms again possible. A
lingering chance for showers and storms, up to 40-50 percent, then
continues through the weekend. Highs expected to remain above normal
through the period, ranging from the mid 80s to around 90 degrees.

&&

.AVIATION...
Scattered showers and storms S of KMLB will affect Treasure coast
terminals potentially through 21/00z. Affected areas will see
period of MVFR conds ascd with rainfall and lower cigs. Becoming
VFR area wide aft 21/00Z. SFC winds G30kt psbl all sites through
21/00z.

&&

.MARINE...
Tonight...Advisory conditions over the waters, mainly due to
strong winds through 8 PM. Headlines for winds mainly offshore
tonight, as winds and seas begin to diminish.

Tue-Wed...Weak cold front shifts south of the coastal waters early
Tuesday with winds weakening to 5-10 knots and becoming more variable
through the afternoon and evening. Winds then become more northerly
into early Wednesday and then veer onshore by the afternoon,
remaining around 5-10 knots. Seas fall to 2-3 feet Tuesday and then
increase up to 2-4 feet into mid-week.

Thu-Fri...Deteoriating boating conditions then expected into
Thursday as winds veer to the south-southeast and increase to 15-20
knots, potentially up to 20-25 knots offshore, with seas increasing
to 5 to 7 feet. As front approaches the area into late week, winds
will then veer to the west-southwest, diminishing to 10-15 knots
Friday afternoon and seas falling to 3-5 feet by late Friday. Threat
for gusty offshore moving storms will exist across the waters,
especially late Thursday night into Friday.

&&

.FIRE WEATHER...
A cool front will pass over the area tonight, leading to drier
conditions into midweek. RH values will fall into the upper 20s to
mid 30s both Tuesday and Wednesday afternoons. Lighter winds along
with prior rainfall in many areas will preclude overall critical
fire weather conditions from occurring.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  62  85  60  82 /  10   0   0   0
MCO  65  90  62  87 /  10   0   0   0
MLB  65  87  64  83 /  10  10   0   0
VRB  66  87  63  83 /  30  10   0   0
LEE  64  87  61  88 /   0   0   0   0
SFB  64  89  61  87 /  10   0   0   0
ORL  66  89  64  88 /  10   0   0   0
FPR  65  89  62  85 /  30  10   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 8 PM EDT this evening for Coastal
     Volusia-Indian River-Inland Volusia-Martin-Northern Brevard-
     Northern Lake-Okeechobee-Orange-Osceola-Seminole-Southern
     Brevard-Southern Lake-St. Lucie.

AM...Small Craft Advisory until 8 PM EDT this evening for Flagler
     Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

JP/TES/KN/MW
Hazardous weather outlook, Apr 20, 3:35 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
335 PM EDT Mon Apr 20 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
335 PM EDT Mon Apr 20 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms from Lake Okeechobee to Sebastian Inlet
will push toward the Treasure Coast, and then offshore. Some
storms will be capable of occasional lightning and wind gusts near
40 mph.

.HIGH WIND IMPACT...
Gusty west winds will continue into nightfall. A Lake Wind
Advisory is in effect through 8 PM.

.RIP CURRENT IMPACT...
There is a moderate risk of rip currents at all east central
Florida beaches. Swim only within sight of a lifeguard. If no
lifeguard is present, don't enter the surf. Be aware that beach
closures remain in effect for some communities.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will push offshore south of Sebastian
Inlet through late afternoon. As these storms cross the coast and
nearshore waters most will be capable of wind gusts near 35
knots.

.WIND AND SEA IMPACT...
Southwest to west winds 20 to 25 knots with occasional higher
gusts are forecast through 8 PM. A Small Craft Advisory is in
effect for all local waters through 8 PM. Small craft well
offshore should continue to exercise caution into the overnight
period as well.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Drier weather is expected during mid week before a chance for
storms returns late in the week. A Moderate risk of rip currents
is expected at all east central Florida beaches through mid week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected this afternoon and tonight.

Pendergrast

In the hours before

Local storm report, Apr 20, 3:17 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
317 PM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND GST     3 WSW DAYTONA BEACH     29.19N 81.07W
04/20/2020  M43 MPH          Volusia            FL   MESONET

            WXFLOW SITE, EW9392, MEASURED A WIND GUST OF 49 MPH/43
            KNOTS FROM THE SW.

&&

TES
Local storm report, Apr 20, 3:27 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
327 PM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     TSTM WND GST     NEW SMYRNA BEACH        29.02N 80.93W
04/20/2020  M44 MPH          VOLUSIA            FL   ASOS

            THE WIND TOWER AT NEW SYMRNA BEACH MUNICIPAL AIRPORT
            MEASURED A WIND GUST OF 44 MPH/38KNOTS OUT OF THE SW.

&&

TES
Local storm report, Apr 20, 3:36 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
336 PM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND GST     4 NW HAULOVER CANAL     28.77N 80.80W
04/20/2020  M43 MPH          Brevard            FL   OTHER FEDERAL

            A USAF WIND TOWER, KSC421, MEASURED A WIND GUST OF 43
            MPH/37 KNOTS FROM THE NW.

&&

TES
Local storm report, Apr 20, 3:45 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
345 PM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND GST     9 N PORT CANAVERAL      28.54N 80.57W
04/20/2020  M41 MPH          Brevard            FL   OTHER FEDERAL

            A USAF WIND TOWER, KSC108, MEASURED A WIND GUST OF 41
            MPH/36 KNOTS FROM THE SW.

&&

TES
Special weather statement, Apr 20, 4:44 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Melbourne FL
444 PM EDT Mon Apr 20 2020

FLZ058-059-064-202130-
St. Lucie FL-Okeechobee FL-Martin FL-
444 PM EDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE...
SOUTHERN OKEECHOBEE AND NORTHWESTERN MARTIN COUNTIES UNTIL 530 PM
EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Okeechobee, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Treasure Island, Okeechobee, Four Seasons Estates, Taylor Creek and
Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2717 8088 2716 8089 2717 8091 2719 8091
      2720 8094 2722 8095 2722 8097 2723 8098
      2734 8098 2739 8053 2715 8051 2715 8070
      2718 8074 2721 8079 2721 8081 2720 8083
      2715 8087
TIME...MOT...LOC 2044Z 270DEG 28KT 2729 8091

Kelly
Special weather statement, Apr 20, 5:06 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
506 PM EDT Mon Apr 20 2020

FLZ059-064-202145-
St. Lucie FL-Martin FL-
506 PM EDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. LUCIE AND NORTHERN
MARTIN COUNTIES UNTIL 545 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
J And S Fish Camp, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Port Saint Lucie, Walton, and Stuart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2705 8064 2708 8066 2711 8066 2712 8068
      2729 8068 2739 8021 2709 8011
TIME...MOT...LOC 2106Z 254DEG 36KT 2713 8064

Kelly

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:06 AM EDTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia17 hr
Apr 20, 9:41 AM EDTSpecial Weather StatementMLBVolusia64 min
Apr 20, 10:12 AM EDTSevere Thunderstorm WarningMLBLake, Volusia63 min
Apr 20, 10:32 AM EDTSpecial Weather StatementMLBLake43 min
Apr 20, 10:38 AM EDTSpecial Marine WarningMLB119 min
Apr 20, 10:42 AM EDTSevere Thunderstorm WarningMLBLake, Orange, Seminole, Volusia63 min
Apr 20, 10:49 AM EDTTornado WarningMLBVolusia26 min
Apr 20, 11:06 AM EDTTornado WarningMLBLake, Orange, Seminole24 min
Apr 20, 11:10 AM EDTSevere Thunderstorm WarningMLBSeminole, Volusia50 min
Apr 20, 11:13 AM EDTTornado WarningMLBVolusia32 min
Apr 20, 11:28 AM EDTTornado WarningMLBOrange, Seminole32 min
Apr 20, 11:32 AM EDTSpecial Marine WarningMLB2 hr
Apr 20, 11:44 AM EDTSevere Thunderstorm WarningMLBBrevard, Seminole, Volusia46 min
Apr 20, 11:48 AM EDTTornado Warning Tornado observedMLBBrevard, Seminole, Volusia42 min
Apr 20, 11:59 AM EDTTornado WarningMLBBrevard31 min
Apr 20, 12:14 PM EDTTornado WarningMLBBrevard31 min
Apr 20, 12:16 PM EDTTornado WarningMLBBrevard29 min
Apr 20, 12:56 PM EDTSpecial Weather StatementMLBOsceola64 min
Apr 20, 1:05 PM EDTSevere Thunderstorm WarningMLBOsceola55 min
Apr 20, 1:52 PM EDTSpecial Weather StatementMLBBrevard53 min
Apr 20, 1:56 PM EDTSpecial Marine WarningMLB68 min
Apr 20, 2:43 PM EDTSpecial Weather StatementMLBOsceola47 min
Apr 20, 3:02 PM EDTSpecial Weather StatementMLBOkeechobee58 min
Apr 20, 4:40 PM EDTSpecial Marine WarningMLB2 hr
Apr 20, 4:44 PM EDTSpecial Weather StatementMLBOkeechobee46 min
Apr 20, 5:06 PM EDTSpecial Weather StatementMLBMartin39 min
Apr 20, 5:21 PM EDTTornado WarningMLBMartin24 min
Apr 20, 5:41 PM EDTSpecial Marine WarningMLB49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.